Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 37, NWS El Paso, TX

August 2, 2017Grant County, Hidalgo County, Luna County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 2, 2017, 1:52 AM MDT for Grant County, Hidalgo County, Luna County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 1:52 AM MDT (07:52 UTC)
Expired
Aug 2, 2017, 4:45 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 111 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WGUS54 KEPZ 020752
FFWEPZ
NMC017-023-029-021045-
/O.NEW.KEPZ.FF.W.0037.170802T0752Z-170802T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
152 AM MDT WED AUG 2 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  South central Grant County in south central New Mexico...
  Southern Luna County in south central New Mexico...
  Southeastern Hidalgo County in southwestern New Mexico...

* Until 445 AM MDT

* At 149 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain of 2 to 4 inches in the last few hours. More moderate 
  to heavy rain is moving into the area around Columbus. Flash 
  flooding is expected to begin shortly. Travel along State Highway 
  9 in Luna and southern Grant County is discouraged as many low 
  water crossing will be filled with water for the next few hours. 

* Some locations that will experience flooding include...
  Columbus...
  Hachita...
  and Hermanas.

LAT...LON 3199 10730 3178 10730 3178 10821 3177 10821
      3177 10839 3197 10840

$$

TSB
1 follow-up statement
892 
WGUS74 KEPZ 021043
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
443 AM MDT WED AUG 2 2017

NMC017-023-029-021051-
/O.EXP.KEPZ.FF.W.0037.000000T0000Z-170802T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-Luna NM-Hidalgo NM-
443 AM MDT WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRANT...SOUTHERN LUNA
AND SOUTHEASTERN HIDALGO COUNTIES WILL EXPIRE AT 445 AM MDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Motorists on State Highway 9 should still be careful 
of water lingering in area low water crossings and water that is 
ponded on the roads and sides of the roads.
.

LAT...LON 3199 10730 3178 10730 3178 10821 3177 10821
      3177 10839 3197 10840

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:11 PM MDT, 10 hours 41 minutes earlier.

Area forecast discussion, Aug 1, 3:11 PM MDT, 10 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
311 PM MDT Tue Aug 1 2017

.SYNOPSIS...
Drier air was beginning to move into the region and this will help
reduce our rain chances for Wednesday and Thursday. For Friday and
into the weekend we will see more moisture and higher rain chances
back in the forecast. For the first of next week, we will
continue to see a chance for rain. Our high temperatures over the
next seven days will be near or a little below average.

&&

.DISCUSSION...
After many locations saw half an inch of rain or more in the last
24 hours, we are seeing less activity today than yesterday and it
looks like we will see even less coverage of thunderstorms on
Wednesday and Thursday. Currently an the upper level ridge is
settled over Nevada and the circulation around the high was
beginning to push the deeper moisture into Arizona and in its
place drier air was moving in. We will still see a chance for
thunderstorms tonight, but the best chances for rain will be west
of the Continental Divide. On Wednesday and Thursday we will only
see isolated thunderstorms. Both the GFS and NAM remove all the
rain chances from the forecast, but considering we are in the
heart of monsoon season I went ahead and left a mention of a
slight chance for rain both days.

On Friday another front from the east will push into the region.
Previous model runs had the front generating a lot of
precipitation, but the current run of the GFS has backed off some
what on that solution. The ECMWF is still pretty bullish on our
rain chances though. The forecast for the weekend will be similar
to Friday's forecast with isolated lowland and scattered mountain
thunderstorms each day. For the first of next week, both the GFS
and ECMWF show that the Bermuda high to our east will help push
moisture back into the region from the south. The current run of
the GFS has some pretty high atmospheric moisture values and that
could lead to a fresh round of heavy rains and flash flooding.
Temperatures over the next seven days will continue to run at or
a few degrees below average.

&&

.AVIATION...Valid 02/00Z-03/00Z...ISOLD MTN TSRAGS/WND
VRB25G45KT/CIGS 060-100 MSL/VSBY 2-4 SM THRU 02Z.  ISOLD lowland
TSRAGS/WND VRB30G50KT/CIGS 100-140 MSL/VSBY 2-4 SM THRU 04Z. SCT
activity expected for the NM bootheel through 06Z.  Sky FEW-SCT070-
110 SCT150-190 SCT300-400 outside storms. Circulation around high
pressure aloft over the great basin...will continue to slowly drive
storms north to south over southern New overnight and
Wednesday...while transporting relatively drier continental air over
the region starting later this evening.  This will restrict storm
coverage to mainly over higher elevations in the Gila region...
Sacramento Mtns and NM bootheel on Wed....where ISOLD-SCT TSRAGS/WND
VRB35G55KT/CIGS 060-100 MSL/VSBY 2-4SM are expected 18Z - end of pd.

&&

.FIRE WEATHER...
The rest of this afternoon will be a bit more on the quiet side
compared to yesterday with storm activity...as relatively drier
continental air moves in from the northeast Wednesday afternoon and
reduces NM and far west TX storm coverage Thursday.  Scattered to
numerous storms could return starting Friday...as another back door
cold frontal boundary remains forecast to move in Thursday evening.
Flash flooding and high winds remain the main threats with storms
through the work week. Circulation around building high pressure
aloft over the great basin...will slowly drive storms from north to
south. This pattern will exacerbate the wind threat particularly for
the Rio Grande valley and Tularosa basin especially late day/early
evng...where channeling from terrain effects could further
strengthen outflow winds.

Little change with min RH trends is expected...except for northern
zones on Wednesday...where values will roughly 10-20 percent.
Thursday will see values fall another 5-10 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  91  70  93 /  20  10  20   0
Sierra Blanca           68  87  66  88 /  30  10  10   0
Las Cruces              69  89  67  91 /  30  10  20  10
Alamogordo              68  89  66  90 /  20  10  20  10
Cloudcroft              51  69  50  69 /  20  10  20  20
Truth or Consequences   68  90  67  91 /  20  10  20  20
Silver City             63  84  61  84 /  30  40  20  30
Deming                  69  90  66  91 /  40  10  20  20
Lordsburg               69  90  67  90 /  50  40  20  30
West El Paso Metro      71  90  69  92 /  30  10  20   0
Dell City               69  90  66  91 /  20  10  10  10
Fort Hancock            72  91  70  92 /  30  10  20   0
Loma Linda              65  84  64  85 /  20  10  20  10
Fabens                  72  91  70  92 /  30  10  20   0
Santa Teresa            70  90  69  92 /  30  10  20   0
White Sands HQ          70  90  68  91 /  20  10  20  10
Jornada Range           68  90  66  91 /  20  10  20  10
Hatch                   68  92  67  93 /  20  10  20  20
Columbus                70  90  68  91 /  50  10  20   0
Orogrande               70  90  67  92 /  20  10  20  10
Mayhill                 56  77  54  79 /  20  10  20  20
Mescalero               56  78  55  79 /  20  10  20  20
Timberon                56  76  55  77 /  20  10  20  20
Winston                 60  84  59  84 /  30  10  20  30
Hillsboro               65  88  64  88 /  30  10  20  30
Spaceport               67  90  66  91 /  20  10  10  20
Lake Roberts            59  83  57  83 /  30  30  20  30
Hurley                  64  85  62  86 /  30  30  20  30
Cliff                   65  90  63  90 /  40  40  20  30
Mule Creek              65  87  64  87 /  50  40  20  40
Faywood                 64  86  62  87 /  30  20  20  30
Animas                  69  89  67  89 /  40  40  20  30
Hachita                 67  89  66  90 /  50  30  20  20
Antelope Wells          67  89  66  88 /  50  20  20  30
Cloverdale              66  85  64  84 /  50  50  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Tripoli

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:44 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Aug 1, 11:43 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Aug 2, 12:47 AM MDTAreal Flood AdvisoryEPZLuna4 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.